Antipsychotics: risk of extrapyramidal effects or withdrawal symptoms in newborns

Risk of extrapyramidal effects or withdrawal symptoms (or both) in newborns after maternal use of antipsychotics during the third trimester of pregnancy.

Article date: September 2011

There are insufficient data to determine the size of the risk or any difference in risk between classes of antipsychotics or between individual antipsychotics.

UK product information for all antipsychotics will be updated to include consistent information about this risk.

Advice for healthcare professionals:

  • following maternal use of antipsychotics in the third trimester, examine  newborns for symptoms which may include: agitation; hypertonia; hypotonia; tremor; somnolence; feeding problems; and respiratory distress
  • symptoms may vary in severity and duration, and they should be monitored and treated (if necessary) on an individual basis
  • expectant mothers should be counselled about the benefits and risks of antipsychotic treatment during pregnancy

Please report suspected adverse events related to the use of antipsychotics during pregnancy through the Yellow Card Scheme at

Further information

Report from the European Pharmacovigilance Working Party 

US Food and Drug Administration safety information on antipsychotic drugs and treatment during pregnancy 

Summaries of product characteristics

BNF section 4.2.1 Antipsychotic drugs

Article citation: Drug Safety Update Sept 2011, vol 5 issue 2: A2. 

Help us improve GOV.UK

Don’t include personal or financial information, eg your National Insurance number or credit card details.